What You Need to Know About Heroin
Heroin, horse, smack. By any name, it's a killer drug and, until recently, was not considered a problem among children of middle-class parents. But lately, heroin has been showing up in new places.
"The profile of the heroin user is changing," says Sabina Stern, coordinator of the Collin County substance-abuse program in McKinney, Texas. "It's no longer just the hard-core addict from a down-and-out neighborhood. Today, the typical user could be the kid next door."
That's especially true if you live in a suburban community that may once have seemed immune to drugs. "Drug dealers have learned to target these areas because that's where the money is," Ms. Stern says.
These younger addicts account for some dangerous new patterns in the way heroin is used:
It's often the child's first drug experience. Children no longer start with "gateway" drugs, such as marijuana, and then move up.
It's a social activity. Heroin used to be thought of as a solitary high. Now it's common at teen parties.
New image, old danger
Heroin is processed from morphine, a naturally occurring substance found in the seed pod of certain varieties of poppy plants. It is the most addictive of the opiates. It is typically sold as a white or brownish powder or as the black sticky substance known on the streets as "black tar heroin." Pure heroin is a white powder. Black-tar heroin is sold to dealers. It's prepared for use by freezing it until it gets hard, then grinding it into a dark-brown dust. Most street heroin varies in color from white to dark brown. The differences in color are because of impurities left from the manufacturing process or additives.
Although purer heroin is becoming more common, most street heroin is "cut" with other drugs such as antihistamines to mask stuffy noses, watery eyes and other signs of use, or with sugar, starch, powdered milk, quinine, strychnine or other poisons. The heroin is then packed into gelatin capsules, which are sold on the street for about $10 apiece. Because heroin abusers do not know the actual strength of the drug or what substance was used to cut it, they are at risk of overdose or death. Overdoses are common. It's easy to take a dose that wasn't diluted enough, and too much heroin can suppress breathing or cause users to suffocate in their own vomit.
Users get high by inhaling, smoking or injecting the heroin. Injection is the most efficient way to use low-purity heroin. Intravenous injection gives a feeling of euphoria 7 to 8 seconds after injection; intramuscular injection takes 5 to 8 minutes. Sniffing or snorting heroin produces peak effects within 10 to 15 minutes. The availability of high-purity heroin and the fear of infection by sharing needles have made snorting and smoking the drug more common.
In an addicted person, withdrawal occurs within a few hours after the last use. Symptoms of withdrawal can be drug craving, restlessness, muscle and bone pain, and vomiting. Symptoms peak between 48 and 72 hours after the last dose and last about a week.
Parents, take note
"As a parent, your best strategy is to be involved in your children's lives and pay attention to everything that goes on," Ms. Stern says.
She offers these specific suggestions:
Check out your children's friends. It's a red flag when children replace old friends with disreputable new ones.
Learn the signs of heroin use. Look for runny noses and eyes, pinpoint pupils and unusual amounts of sleep. Wearing long sleeves in summer could be a way to cover up needle marks on arms.
Pay attention to grades. A sudden drop in a child's grades could be a warning. Talk to the child's teachers to see if they've observed unusual behavior or other problems.
Look for clues. Syringes, tiny plastic bags, capsules and packaging material for antihistamines can be evidence of heroin use. Check the coffee-bean grinder for unusual residue.
Have the child tested for drugs. It's an extreme measure, but if you believe one of your children is on heroin, it could be a lifesaver. Ask your doctor to recommend a testing facility.
If you believe your child has a drug problem, take it seriously. Talk to a professional drug counselor to determine which resources are available for the child and the best way to intervene.
"Don't be afraid to take action," Ms. Stern says. "Remember, this is a matter of your child's life. Even if it makes you uncomfortable or your child mad, you have to do everything you can to help."